"How to Use Narcan" by Bonnie E. Carlson
Jessa sits in the noisy yellow school bus, her eight-year-old brother Gabe at her side on the cracked brown vinyl seat. They jounce their way to the library over potholed roads in the hilly, barren, southern Ohio countryside. The older boys in back punch and poke at each other while they argue about some girl. Other kids sing and dance in their seats to music blaring from somebody’s phone on speaker, arms waving in the air to the hip-hop beat.
Jessa pulls her wavy chestnut hair back in a scrunchy. “Have you got your homework in your backpack?”
“’Course,” Gabe says. He smiles at his older sister’s pale, open face and upturned nose and takes off his gloves.
Jessa ruffles the messy, dark-brown curls that tumble out below his knitted hat, grateful the bus stops at the public library each day after school. Small for his age and thin, Gabe’s ADHD makes school a challenge. The tranquility and order of the library help. Getting back home afterward to the mobile home park where they live is another story though. If they can’t find a ride, the mile and a half walk after dark will be dicey on rural roads with no sidewalks.
At the library, a bunch of kids, mostly teenagers, tumble off in heavy winter coats, laden with backpacks and other gear. Jessa and Gabe enter their haven, greeted by the library’s clean, open spaces and the enticing smell of books. Passing the displays of used books and donations for sale, Jessa tries to imagine owning so many books you can give them away because you don’t want them anymore. People speak in hushed tones. Jessa craves the quiet of the library after the chaos at school and the uncertainty of what they’ll find at home. This is the only place sane enough for them to focus on homework.
Walking in, Jessa noticed the county public health van in the parking lot. A librarian is scheduled to present with a county drug prevention educator on how to administer Narcan to reverse a drug overdose. A bunch of kids have showed up. Jessa and her pals on the town Youth Council insisted the school should have these sessions, but their stupid, head-in-the-sands school board nixed the idea.
Last month, the Youth Council appeared before the school board the night this issue was on their agenda. Some moron had argued it wasn’t “appropriate content” for kids. That it would be too “traumatic.” Right. They were in total denial about how many parents were addicted. Jessa had prepared a speech but ended up going off-script after she heard their ridiculous arguments. “If you think administering Narcan is traumatic, what do you think it’s like to come home and find one of your relatives lying on the floor ’cause they’re not breathing, a needle sticking out of their arm?”
That shut them up, but after she left, those idiots still voted no.
The county resorted to other locations that allowed them to conduct their seminars, even a McDonald's that had found customers OD'ed on the floor of their restrooms. The library, too, had found evidence of drug use on-site, and they knew patrons often used their Wi-Fi to seek out drug treatment sites. That’s why the presentation is here today.
Jessa wants Gabe to attend even though he’s only in third grade and the idea scares him. But not as much as seeing one of their parents on the floor after an overdose would.
The kids file into a conference room with a large table, now so packed they need to haul in extra chairs. Four large, flat, boxes sit in the center of the table, and the aroma of pizza fills the room. The drug prevention lady, Susan Marshall, is already there with the children’s librarian, Emily Harrison.
“Hi, Miss Harrison,” Gabe says, flashing a shy smile at the pretty young woman he’s spent so much time with at the library. He adores the red-haired librarian who brims with enthusiasm about books. Sometimes Jessa thinks of the library as his home away from home. Both have spent lots of Saturdays here reading and using computers and free Wi-Fi. With no money for books—hell, sometimes they have trouble paying rent on time or run out of food stamps before the end of the month—the only chances to read are at school and here.
Ms. Harrison pushes her glasses up on her head. "Hi, Gabe. Good to see you here this afternoon. Hey, Jessa, how’s it going?”
“Okay, I guess. Things at home are about the same. No worse than usual. I wasn’t sure Gabe was old enough to learn how to use Narcan, but I decided it wouldn’t hurt.”
Ms. Harrison nods her chin-length red hair swishing.
“Before we get started today,” says Susan, the tall, heavy-set health educator, “I thought maybe some of you would be hungry.”
The kids laugh. It’s four-thirty, and lunch for most had been before noon. They’re starved.
“So, help yourselves to pizza, grab a water, and we’ll get started after you’re done.”
“Eat as much as you can,” Jessa whispers to Gabe. “Who knows what’s at home for dinner.”
Fifteen minutes later, Susan asks if they know what addiction is. Several hands shoot up. She calls on a sandy-haired boy who looks about ten. “It’s when people do too many drugs and can’t stop.”
“That’s right,” Susan says. “And what happens when they take way too much—”
“They can overdose,” interrupts a teenage girl with curly hair and freckles. “Like my mom last Christmas.”
“I’m so sorry to hear that. Is she okay?”
The girl shrugs. “She went to the hospital afterward and now she’s home.”
“How many of the rest of you know someone who’s addicted or using drugs?” asks Susan.
Gabe and Jessa raise their hands. In fact, every hand in the room shoots up. No one bothers to look around first to see how many other kids raise their hands. Jessa shakes her head in disgust.
She hates this rinky-dink town.
Susan takes a deep breath. “Wow. There’s so many of you. I’m sorry you’ve all had this experience. So, Ms. Harrison and I are here today to tell you about something called Narcan. It’s a nasal spray, a medication that comes in a little injector that can be used to reverse a drug overdose, which unfortunately can kill someone.”
Heads nods, kids already familiar with Narcan.
Ms. Harrison clears the pizza boxes away while Susan takes out several small blue canvas bags with white lettering. She unzips one and pours out its contents, some funny looking white plastic things with a point at the end.
“Today you’re going to learn how to use Narcan,” Ms. Harrison says, “so if you’re ever in a situation where you’re with someone who overdoses on drugs and stops breathing, you can give it to them and maybe save their life.”
Every kid now has their eyes focused on Susan, watching with rapt attention, the room silent.
Jessa has already been trained in how to use Narcan, months ago with the other kids on the Youth Council. Gabe needs to know, too. She avoids leaving him at home by himself with Mom or his dad, Billy, but sometimes she has stuff to do, like a volleyball game, and can’t take him with her.
“If someone looks like they’re not breathing, you think they might have overdosed and you can’t wake them up,” Ms. Harrison said, “Narcan could save their life.”
Susan holds up a white plastic device. “It works kind of like a squirt gun,” she says. “You put the device in either side of the person’s nose and squeeze it. Here’s how it works.
“First, gently pull their head back. Then, holding the device with your thumb on the bottom and your first and middle fingers on the tabs on either side of the nozzle, insert the nozzle into one side of their nose until your fingers are against the bottom of their nose.” She demonstrates. “Then press the plunger all the way and spray the whole dose of Narcan into one nostril. You only have to do one side. They should revive and start to breathe pretty quickly.”
Jessa looks down at Gabe, the smallest kid there. He looks scared. She takes his sweaty hand and whispers, “You okay?”
He nods solemnly.
She looks around the room at the faces of the other kids. Some look confused, their eyebrows furrowed.
“Can I have a volunteer to pretend they’ve overdosed?” Susan asks. “We won’t use any actual Narcan while we practice,” she reassures the group.
Jessa raises her hand.
Susan shows how to open the cellophane packaging and, holding Jessa’s head back, pushes the pointed end of the empty device into one nostril, and presses the plunger. “It’s that easy.”
Then it’s time to pass out the empty Narcan devices and give the kids a chance to practice on each other. “I want each of you to try pushing the plunger, so you know what it feels like to squirt the spray even though we won’t be using actual medicine today.”